Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Wilmington, OH

April 22, 2005Ripley County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 22, 2005, 4:57 PM EST for Ripley County, Indiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2005, 4:57 PM EST (21:57 UTC)
Expired
Apr 22, 2005, 6:02 PM EST
In force
65 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Ripley County, IN

The radar

The Indianapolis radar (KIND), 107 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 3:50 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 222157
SVRILN
INC137-222300-
/O.NEW.KILN.SV.W.0002.050422T2157Z-050422T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
557 PM EDT FRI APR 22 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RIPLEY COUNTY IN INDIANA

* UNTIL 700 PM EDT(600 PM EST)

* AT 550 PM EDT(450 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE   
  HAIL.  THIS STORM WAS LOCATED NEAR VERSAILLES..AND MOVING EAST AT  
  20 MPH.  ADDITIONAL THUNDERSTORMS OVER JENNINGS COUNTY WILL MOVE   
  INTO THE WESTERN PART OF RIPLEY COUNTY BY 515 PM EST.

* LOCATIONS IMPACTED INCLUDE...
  VERSAILLES...
  OSGOOD...
  MILAN...

LAT...LON 3915 8545 3892 8545 3904 8513 3926 8509

$$

JGL/RYAN
2 follow-up statements
000 
WWUS51 KILN 222224
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
623 PM EDT FRI APR 22 2005

INC137-222300-
/O.CON.KILN.SV.W.0002.000000T0000Z-050422T2300Z/
RIPLEY IN-
623 PM EDT FRI APR 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM EDT(600 PM
EST) FOR RIPLEY COUNTY...

AT 613 PM EDT...LOCAL LAW ENFORCEMENT REPORTED HALF INCH HAIL NEAR 
MILAN.  THE STORM WAS MOVING EAST AT 20 MPH.  ADDITIONAL 
THUNDERSTORMS ARE MOVING INTO THE SOUTHWEST PORTION OF THE COUNTY 
NEAR THE JEFFERSON PROVING GROUNDS.  THIS STORM HAS A HISTORY OF 
PRODUCING HAIL ACROSS JENNINGS AND JACKSON COUNTIES

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OTTER
VILLAGE...NEW MARION...VERSAILLES...SUNMAN...OSGOOD...MILAN AND
HOLTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 12 AM EDT (11 PM 
EST) SATURDAY MORNING FOR SOUTHEAST INDIANA.

LAT...LON 3915 8545 3892 8545 3904 8513 3926 8509

$$

RYAN
000 
WWUS51 KILN 222302
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
659 PM EDT FRI APR 22 2005

INC137-222309-
/O.EXP.KILN.SV.W.0002.000000T0000Z-050422T2300Z/
RIPLEY IN-
659 PM EDT FRI APR 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR RIPLEY COUNTY IS BEING 
ALLOWED TO EXPIRE...

THE STORM HAS MOVED EAST OUT OF THE COUNTY.  NICKEL SIZE HAIL WAS 
REPORTED WITH THIS STORM NEAR OSGOOD AT 605 PM EDT (505 PM EST).

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 12 AM EDT (11 PM 
EST) FOR SOUTHEAST INDIANA.

LAT...LON 3915 8545 3892 8545 3904 8513 3926 8509

$$

RYAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:10 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 22, 2:10 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
310 PM EDT FRI APR 22 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SURFACE ANALYSIS SHOWS DEEPENING LOW OVER INDIANA WITH WARM FRONT
FROM JUST NORTH OF DAYTON TO NORTH OF PORTSMOUTH.  ASSOCIATED COLD
FRONT IS NEAR PADUCAH, KY.  SATELLITE IMAGERY SHOWING CLEAR SLOT
OVER SRN IL/IN.  CLOUDS ARE EVEN MIXING OUT IN THE SRN HALF FOR
FA.  BEST ORGANIZED THUNDERSTORMS ARE WITH THE UPPER LOW IN WRN
IL.  HOWEVER, THERE ARE SEVERAL BANDS ON SATELLITE THAT
LOOK LIKE THEY COULD BE THE FOCUS OF ADDITIONAL CONVECTION.

CHALLENGING FORECAST TODAY.  FOR THE REST OF THE AFTERNOON INTO
THIS EVENING...WILL LIKELY SEE SEVERE CONVECTION ACROSS THE
SOUTHER PART OF THE FA.  LATEST RUC SHOWING AROUND 1000 TO 1500
J/KG ACROSS SRN FA FOR THIS EVENING.  THE NAM IS A BIT MORE
GENEROUS.  0-4KM SHEAR ON THE RUC SHOWS GENERALLY 15 M/S.  BEST
LIFT WILL OCCUR BETWEEN 00 AND 03Z ACROSS OUR SOUTH.  BEST SEVERE
THREAT WILL BE WIND AND HAIL.  WET BULB ZERO WILL BE AROUND 8 TO 9 KFT
AND FREEZING LEVEL AROUND 10 KFT.  MID LEVEL FLOW WILL BE ABOUT 40
KTS. THE 40 KTS ALONG WITH STRONG UPDRAFTS AND POTENTIAL FOR
ROTATION WILL CREATE SOME DAMAGING WIND STORMS.

CONDITIONS WILL COOL OFF CONSIDERABLY AS DEEP UPPER LOW DIGS INTO
THE UPPER OHIO VALLEY FOR THE WEEKEND.  THIS WILL BRING PLENTY OF
PRECIPITATION INTO THE REGION.  TEMPS WILL BE STEADY ON SATURDAY
WITH RAIN.  TEMPS CONTINUE TO COOL TO BELOW FREEZING.  SATURDAY
NIGHT WITH 1000-850 MB THICKNESSES SHOWING SNOW ACROSS THE WHOLE
FA.  RIGHT NOW SEE A MIX OF RAIN AND SNOW ON SUNDAY WITH MORE SNOW
THAN RAIN IN THE NE AND MORE RAIN THAN SNOW IN THE SE.  FOR THE
MOMENT WILL GO WITH ACCUMULATIONS OF A DUSTING TO AN INCH IN THE
SOUTHEAST TO AROUND 2 INCHES IN THE NORTHEAST.

WILL HOLD OF ON ISSUING A FREEZE WATCH FOR NOW AND LET NEXT SHIFT
HANDEL AS FOCUS AT THE MOMENT IS MORE ON THE SHORT TERM.  MAV
TEMPS LOOK GOOD WILL GO A BIT COOLER ON SUNDAY.

TIPTON

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
TROUGH REMAINS IN PLACE ACROSS THE EAST.  SEVERAL SHORT WAVES AND
FRONTS MOVE ACROSS CWA WITH EACH PROVIDING CHC OF PRECIP. TIMING AND
COVERAGE OF PRECIP QUESTION MARK. TEMPS REMAIN ON THE COOL SIDE BUT
NOT AS COLD AS WEEKEND. WENT CLOSE TO GUID.

&&

.AVIATION (18Z-18Z)...
LATEST SFC MAP SHWS DEEP LOW PRES OVER CENTRAL IL WITH WARM FRONT
EXTENDING FROM NEAR IND TO CVG. WARM FRONT TO SHIFT NWD AS SFC
WAVE RIDES THE FRONT TO A POSTION OVER SW OH BY 00Z. IN WARM SECTOR
TD/S TO INCREASE INTO THE LOWER 60S AND MID LVL DRY INTRUSION WL
YEILD MOD INSTBYT WITH SB CAPES BTWN 2000-2500 J/KG. EXPECT LOW
CIGS N OF WARMFRONT TO IMPROVE EARLY THIS AFTNA AND THEN TSTMS
TO DEVELOP. HAVE MENTIONED WIND STG GUSTS IN SRN TAF SITES WITH
DELTA THETA E ABOVE 20 DEGS. UPPER LEVEL LOW PRES TO DEVELOP OVER
THE GREAT LAKES. IN THE WAKE OF SFC LOW PRES EXPECT A LOWERING TREND
TO CIGS AND CONTD CHC OF SHOWERS THRU TAF PERIOD IN LO LEVEL CAA
PATTERN. HAVE TRANISTIONED CIGS INTO MVFR CAT THIS EVE AND THEN IFR
LATE. GRADIENT TIGHTENS UP WITH NWRLY WINDS IN 20 TO 30 RANGE LATE
TNGT INTO SAT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Apr 22, 2:53 PM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
353 PM EDT FRI APR 22 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051>055-060>065-
070>074-077>082-088-230840-
ADAMS OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-CAMPBELL KY-
CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-DARKE OH-
DEARBORN IN-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-FRANKLIN OH-
FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-HIGHLAND OH-
HOCKING OH-KENTON KY-LEWIS KY-MADISON OH-MASON KY-MIAMI OH-
MONTGOMERY OH-OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-
PREBLE OH-RIPLEY IN-ROBERTSON KY-ROSS OH-SCIOTO OH-SWITZERLAND IN-
UNION IN-WARREN OH-WAYNE IN-
353 PM EDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN INDIANA...
NORTHERN KENTUCKY AND THE SOUTHWEST HALF OF OHIO.

.DAY ONE...TODAY
DEEPENING LOW PRESSURE WILL TRACK EAST ACROSS SOUTHERN OHIO THIS
EVENING. THE ATMOSPHERE AHEAD OF THE LOW IS BECOMING MODERATELY
UNSTABLE. AS THE LOW APPROACHES SEVERE STORMS ARE EXPECTED TO
DEVELOP. THESE INDIVIDUAL STORMS WILL DEVELOP INTO AN ORGANIZED
SQUALL LINE AND PUSH EAST THROUGH THE EASTERN PORTION OF
THE REGION THIS EVENING. LARGE HAIL WILL BE POSSIBLE WITH THESE
STORMS AS THEN MOVE THROUGH CENTRAL OHIO.  ACROSS EASTERN
INDIANA...NORTHERN KENTUCKY AND SOUTHERN OHIO THE MAIN THREAT WILL BE
FOR DAMAGING WINDS AND LARGE HAIL.  THERE WILL ALSO BE A OUTSIDE
CHANCE FOR A TORNADO. THE GREATEST THREAT FOR SEVERE STORMS WILL BE
BETWEEN 4 PM EST AND 10 PM EST.

THEREFORE THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED
THE AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AS THE LOW PULLS INTO THE APPALACHIANS...IT WILL STRENGTHEN AND WILL
PULL COLD AIR INTO THE REGION OVER THE WEEKEND. THERE IS A GOOD
CHANCE THAT TEMPERATURES WILL FALL BELOW FREEZING SATURDAY NIGHT INTO
SUNDAY MORNING.  THIS COLD REGIME WILL ALSO BRING SNOW.
ACCUMULATIONS SATURDAY NIGHT WILL RANGE FROM AN INCH OR LESS ACROSS
SOUTHERN OHIO...EASTERN INDIANA AND NORTHERN KENTUCKY.  ACROSS
CENTRAL OHIO 1 TO 2 INCHES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING.

OHZ026-034-035-043>046-056-230840-
AUGLAIZE OH-DELAWARE OH-HARDIN OH-LICKING OH-LOGAN OH-MERCER OH-
SHELBY OH-UNION OH-
353 PM EDT FRI APR 22 2005

THIS HAZARDOUS OUTLOOK IS FOR PARTS OF WEST CENTRAL AND CENTRAL OHIO

.DAY ONE...TODAY
DEEPENING LOW PRESSURE WILL TRACK EAST ACROSS SOUTHERN OHIO THIS
EVENING. THIS WILL BRING SHOWERS AND THUNDERSTORMS OVERNIGHT. SOME
WITH HEAVY RAINFALL AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AS THE LOW PULLS INTO THE APPALACHIANS...IT WILL STRENGTHEN AND WILL
PULL COLD AIR INTO THE REGION OVER THE WEEKEND. THERE IS A GOOD
CHANCE THAT TEMPERATURES WILL FALL BELOW FREEZING SATURDAY NIGHT INTO
SUNDAY MORNING.  THIS COLD REGIME WILL ALSO BRING SNOW.
ACCUMULATIONS SATURDAY NIGHT WILL RANGE FROM AN INCH OR LESS ACROSS
SOUTHERN OHIO...EASTERN INDIANA AND NORTHERN KENTUCKY.  ACROSS
CENTRAL OHIO 2 INCHES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

 TIPTON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 5:51 PM ESTSevere Thunderstorm WarningILNDearborn, Ohio, Switzerland39 min
Apr 22, 6:30 PM ESTSevere Thunderstorm WarningILNFranklin60 min
Apr 22, 6:38 PM ESTSevere Thunderstorm WarningILNSwitzerland52 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.